Over the past year, I have interacted with at least 20 different individuals who have been involved in the care of my mom in which english was a second language. There were several phone calls where I had a very difficult time understanding the person calling to report on my mom. I also witnessed several times where my mom had trouble understanding her caregiver.
I appreciate the wide variety of individuals who have helped my mom. Luckily, because I live nearby, I could follow-up in person which made understanding the conversation easier.
Usually, this hasn’t been a big issue. However, last fall, when my mom started to have back pain, during the medical consult, I heard that they were going to give my mom “Tylenol.” I didn’t think much about it, but the medicine resulted in her transition into hospice. It was more than a week before I understood that my mom was given “Tramadol” not “Tylenol.” Within one day of the new medication, my mom was unable to interact or control any of her movements and I was totally confused about what had happened.
I now question and ask about possible side-effects even when I just think it’s just over-the-counter. Maybe that would have helped me understand what my mom was being prescribed. I have done this when something new was recommended, but it didn’t dawn on me to ask about “Tylenol”. There are so many varieties of dementia along with other drug interactions that can happen, it’s worth asking the follow-up questions to eliminate any misunderstanding. Suggested.